Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 237, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Oct 9, 2021, 6:58 PM EDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2021, 6:58 PM EDT (22:58 UTC)
- Expired
- Oct 9, 2021, 7:48 PM EDT
- In force
- 50 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 94 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 11.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2500 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted.
193
WHUS52 KKEY 092258
SMWKEY
GMZ031-032-042-043-052-053-072-073-100000-
/O.NEW.KKEY.MA.W.0237.211009T2258Z-211010T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
658 PM EDT Sat Oct 9 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Ocean Reef to west end of
Seven Mile Bridge out 60 nm...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound...
* Until 800 PM EDT.
* At 658 PM EDT, strong thunderstorms were located along a line
extending from Cotton Key to near Sprigger Bank Light, moving
southeast at 20 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Coon Key, Tennessee Reef Light, Twin Keys, Cotton Key, Alligator
Reef Light, Hens & Chickens Light and Man Of War Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.
&&
LAT...LON 2465 8011 2450 8076 2499 8112 2508 8074
TIME...MOT...LOC 2258Z 308DEG 21KT 2496 8063 2487 8098
HAIL...0.00IN
WIND...>34KTS
$$
NB2 follow-up statements
295
FZUS72 KKEY 092328
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
728 PM EDT Sat Oct 9 2021
GMZ031-032-042-043-052-053-072-073-100000-
/O.CON.KKEY.MA.W.0237.000000T0000Z-211010T0000Z/
728 PM EDT Sat Oct 9 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 800 PM EDT...
For the following areas...
Hawk Channel and Straits of Florida from Ocean Reef to west end of
Seven Mile Bridge out 60 nm...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
At 727 PM EDT, strong thunderstorms were located along a line
extending from near Davis Reef Light to Long Key Viaduct, moving
southeast at 20 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
Islamorada Hump, Channel Key Pass Light, Tennessee Reef Light, Long
Key Viaduct, Steam Boat Channel, 409 Humps and Alligator Reef Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2465 8011 2450 8076 2488 8101 2498 8069
TIME...MOT...LOC 2327Z 308DEG 21KT 2486 8049 2477 8084
HAIL...0.00IN
WIND...>34KTS
$$
NB621 FZUS72 KKEY 092348 MWSKEY Marine Weather Statement National Weather Service Key West FL 748 PM EDT Sat Oct 9 2021 GMZ031-032-042-043-052-053-072-073-092356- /O.CAN.KKEY.MA.W.0237.000000T0000Z-211010T0000Z/ 748 PM EDT Sat Oct 9 2021 ...THE SPECIAL MARINE WARNING IS CANCELLED... The affected areas were... Hawk Channel and Straits of Florida from Ocean Reef to west end of Seven Mile Bridge out 60 nm... Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge... Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound... The thunderstorms have weakened, however, mariners should still take precautions in this area due to lightning and wind gusts near 30 knots. LAT...LON 2465 8011 2450 8076 2488 8101 2498 8069 TIME...MOT...LOC 2345Z 308DEG 21KT 2479 8040 2470 8075 $$ NB
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 9, 3:32 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 9, 3:32 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Key West FL 332 PM EDT Sat Oct 9 2021 .DISCUSSION... South-central Florida has erupted into a cluster of strong thunderstorms. Visible satellite imagery highlights confluent flow to the west of Naples and northeast of the Bahamas, and weakly cyclonic flow across Central Florida. The storms formed south of the cyclonic curvature and east of the confluence, within a broad sector of rich tropical moisture. Steepened mid-level lapse rates associated with a maturing long wave trough axis continue to spread south through Florida. To the northwest of the Florida Keys, bands of confluent and convergent flow are thickening into agitated cumulus, and these bands will continue towards the Keys over the next few hours. Along the island chain, a thin and emaciated cloud line has struggled with vertical development. With the resplendent sunshine, a hot and humid October afternoon across the Florida Keys. .FORECAST... The maturing mid-upper level cyclone digging south-southeast through Florida will remain a weather player across the Florida Keys for the next week. Several short waves embedded within the long wave axis will coalesce into a cutoff cyclone within the next day or so. At first this cyclone will be centered just to the north of the northern Bahamas, then lumber to the south towards central Cuba, all-the- while staying east of the Florida Keys. This will not matter though because occasional bulges along its western flank will introduce episodes of DCVA across the Keys. Low level vorticity analyses highlight a developing low pressure system near the Carolinas, with a lobe extending southwest across Florida. The storms firing over south- central Florida this afternoon are ahead of this lobe. We expect the tail- end of this low level cyclonic curvature to push into the Keys this evening, in conjunction with steep mid level lapse rates and moist and confluent BL southwesterlies. We highlight 60% rain/thunder chances for the island chain tonight, and some storms sliding southeast off of South Florida could be strong this evening. Thereafter, steering will shift from southwesterly on Sunday, to south-southeasterly on Monday, to easterly by Wednesday. Dry layers between 850-500 mb will limit coverage Sunday night through Monday night, followed by a developing deep tropical profile. We highlight 30% rain/thunder chances from Sunday through Saturday, noting continued signals for a period of very heavy rains Thursday through Saturday if the festering upper low can instigate lower pressure across the Western Caribbean. && .MARINE... There are no watches, warnings, or advisories currently in effect for the coastal waters of the Florida Keys. Light to gentle breezes will prevail this evening through Tuesday, followed by freshening breezes Tuesday night and Wednesday as high pressure builds back into the southeastern United States. Tonight and Sunday an unsettled weather pattern will increase the coverage of showers and thunderstorms. Winds and seas will be higher in and near showers and thunderstorms. && .AVIATION... Previous reasoning from this morning terminal forecasts continue on its course. With higher than normal chances of rain, there are chances for showers and thunderstorms late this afternoon and tonight. Moreover, VCTS conditions are included in the current terminal forecasts. Otherwise, winds will be light and out of the west northwest. && .CLIMATE... On this day in 2009, the daily record warm low temperature of 84 degrees was recorded in Key West. This is also tied for the warmest low temperature ever recorded in October. Temperature records in Key West date back to 1873. && .PRELIMINARY POINT TEMPS/POPS... Key West 77 85 78 86 / 50 30 20 20 Marathon 77 86 77 87 / 60 40 30 30 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...CLR/TW Aviation/Nowcasts....NB Data Acquisition.....SMS Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 9, 8:37 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Key West FL 837 AM EDT Sat Oct 9 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-101245- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 837 AM EDT Sat Oct 9 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are expected. The primary thunderstorm hazard will be lightning strikes. The Key West tide gauge has measured high tides about a half foot above the predicted tides for the past several days. A Coastal Flood Statement in effect for the Florida Keys through Sunday morning .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Sunday and Sunday night, isolated to scattered thunderstorms are expected. The primary thunderstorm hazards will include lightning strikes and locally heavy downpours. Monday through Friday, isolated thunderstorms are expected. The primary thunderstorms hazard will be lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:52 AM EDT | Special Marine Warning | KEY | 38 min | |
| Oct 9, 4:45 AM EDT | Special Marine Warning | KEY | 30 min | |
| Oct 9, 5:07 AM EDT | Special Marine Warning | KEY | 38 min | |
| Oct 9, 8:31 AM EDT | Coastal Flood Statement | KEY | Monroe | 4 days |
| Oct 9, 5:54 PM EDT | Special Marine Warning | KEY | 66 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.